Advertisement

Israel Journal of Mathematics

, Volume 230, Issue 2, pp 831–854 | Cite as

Profinite groups in which centralizers are abelian

  • Pavel Shumyatsky
  • Pavel Zalesskii
  • Theo ZapataEmail author
Article
  • 12 Downloads

Abstract

The article deals with profinite groups in which the centralizers are abelian (CA-groups), that is, with profinite commutativity-transitive groups. It is shown that such groups are virtually pronilpotent. More precisely, let G be a profinite CA-group. It is shown that G has a normal open subgroup N which is either abelian or pro-p. Further, rather detailed information about the finite quotient G/N is obtained.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [Bol63]
    E. Bolker, Inverse limits of solvable groups, Proceedings of the American Mathematical Society 14 (1963), 147–152.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [BSW58]
    R. Brauer, M. Suzuki and G. Wall, A characterization of the one-dimensional unimodular projective groups over finite fields, Illinois Journal of Mathematics 2 (1958), 718–745.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [CR62]
    C. Curtis and I. Reiner, Representation Theory of Finite Groups and Associative Algebras, Pure and Applied Mathematics, Vol. IX, Interscience, New York–London, 1962.zbMATHGoogle Scholar
  4. [FJ05]
    M. Fried and M. Jarden, Field Arithmetic, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 11, Springer, Berlin, 2005.Google Scholar
  5. [FR08]
    B. Fine and G. Rosenberger, Reflections on commutative transitivity, in Aspects of Infinite Groups, Algebra and Discrete Mathematics, Vol. 1, World Scientific, Hackensack, NJ, 2008, pp. 112–130.Google Scholar
  6. [FGRS16]
    B. Fine, A. Gaglione, G. Rosenberger and D. Spellman, On CT and CSA groups and related ideas, Journal of Group Theory 19 (2016), 923–940.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [FT63]
    W. Feit and J. Thompson, Solvability of groups of odd order, Pacific Journal of Mathematics 13 (1963), 775–1029.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [Gor80]
    D. Gorenstein, Finite Groups, Chelsea, New York, 1980.zbMATHGoogle Scholar
  9. [GH11]
    R. M. Guralnick and D. Haran, Frobenius subgroups of free profinite products, Bulletin of the London Mathematical Society 43 (2011), 1141–1150.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [Hig57]
    G. Higman, Groups and rings having automorphisms without non-trivial fixed elements, Journal of the London Mathematical Society 32 (1957), 321–334.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [KhMSh14]
    E. Khukhro, N. Makarenko and P. Shumyatsky, Frobenius groups of automorphisms and their fixed points, Forum Mathematicum 26 (2014), 73–112.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [KhSh15]
    E. Khukhro and P. Shumyatsky, Nonsoluble and non-p-soluble length of finite groups, Israel Journal of Mathematics 207 (2015), 507–525.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [KZ10]
    D. Kochloukova and P. Zalesskii, Fully residually free pro-p groups, Journal of Algebra 324 (2010), 782–792.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [KZ11]
    D. Kochloukova and P. Zalesskii, On pro-p analogues of limit groups via extensions of centralizers, Mathematische Zeitschrift 267 (2011), 109–128.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [LS77]
    R. Lyndon and P. Schupp, Combinatorial Group Theory, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 89, Springer, Berlin–New York, 1977.Google Scholar
  16. [MR96]
    A. Myasnikov and V. Remeslennikov, Exponential groups. II. Extensions of centralizers and tensor completion of CSA groups, International Journal of Algebra and Computation 6 (1996), 687–711.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [RZ00]
    L. Ribes and P. Zalesskii, Profinite groups, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 40, Springer, Berlin, 2000.Google Scholar
  18. [Rob96]
    D. Robinson, A Course in the Theory of Groups, Graduate Texts in Mathematics, Vol. 80, Springer, New York, 1996.Google Scholar
  19. [Ros09]
    H. Rose, A Course on Finite Groups, Universitext, Springer, London, 2009.CrossRefGoogle Scholar
  20. [Ser08]
    J.-P. Serre, Three letters toWalter Feit on group representations and quaternions, Journal of Algebra 319 (2008), 549–557.MathSciNetCrossRefzbMATHGoogle Scholar
  21. [Shu98]
    P. Shumyatsky, Centralizers in groups with finiteness conditions, Journal of Group Theory 1 (1998), 275–282.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [Suz57]
    M. Suzuki, The nonexistence of a certain type of simple groups of odd order, Proceedings of the American Mathematical Society 8 (1957), 686–695.MathSciNetCrossRefGoogle Scholar
  23. [Suz86]
    M. Suzuki, Group Theory. II, Grundlehren der Mathematischen Wissenschaften, Vol. 248, Springer, New York, 1986.Google Scholar
  24. [Tho59]
    J. Thompson, Finite groups with fixed-point-free automorphisms of prime order, Proceedings of the National Academy of Sciences of the United States of America 45 (1959), 578–581.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [Wei25]
    L. Weisner, Groups in which the normaliser of every element except identity is abelian, Bulletin of the American Mathematical Society 31 (1925), 413–416.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [Wil17]
    G. Wilkes, Virtual pro-p properties of 3-manifold groups, Journal of Group Theory 20 (2017), 999–1023.MathSciNetCrossRefzbMATHGoogle Scholar
  27. [Wil83]
    J. Wilson, On the structure of compact torsion groups, Monatshefte für Mathematik 96 (1983), 57–66.MathSciNetCrossRefzbMATHGoogle Scholar
  28. [Wu98]
    Y.-F. Wu, Groups in which commutativity is a transitive relation, Journal of Algebra 207 (1998), 165–181.MathSciNetCrossRefzbMATHGoogle Scholar
  29. [ZZ20]
    P. Zalesskii and T. Zapata, Profinite extensions of centralizers and the profinite completion of limit groups, Revista Matemática Iberoamericana 36 (2020), to appear, https://doi.org/arxiv.org/abs/1711.01500.Google Scholar
  30. [Zel92]
    E. Zelmanov, On periodic compact groups, Israel Journal of Mathematics 77 (1992), 83–95.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© The Hebrew University of Jerusalem 2019

Authors and Affiliations

  • Pavel Shumyatsky
    • 1
  • Pavel Zalesskii
    • 1
  • Theo Zapata
    • 1
    Email author
  1. 1.Department of MathematicsUniversity of BrasiliaBrasiliaBrazil

Personalised recommendations